North Dakota, 2013

Hail and Damaging Winds in North Dakota, July 8, 2013

July 8, 2013 · NWS BIS · 29 events in 10 counties and zones

Severe Thunderstorm Watch numbers 402 and 403 were in effect during this event. A mid level shortwave trough moving east over north central Montana was the trigger for afternoon severe convection over central and eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch numbers 402 and 403 were in effect during this event.

A mid level shortwave trough moving east over north central Montana was the trigger for afternoon severe convection over central and eastern Montana. Widespread thunderstorms continued to track east into western North Dakota early in the evening and maintained their intensity due to a moderately unstable air mass over North Dakota. Large hail and severe thunderstorm wind gusts accompanied this initial surge of severe storms. By the mid evening the storms congealed into an eastward moving mesoscale convective system, where it produced severe thunderstorm winds across south central North Dakota and into the James River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:54 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 8, 1:54 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT MON JUL 8 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM
COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE
EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON.
MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH
LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH
LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST
FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING
FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE
TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING
THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA
AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A
THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST
ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT
LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD
PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING
HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY
PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL
NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON JUL 8 2013

MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND
ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY.

THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO
BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN
CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE
CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE
INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE
12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH
DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER
NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW
FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING
MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE
WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON
AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS
FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW
POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER
IS POSSIBLE FRIDAY AFTERNOON AND EVENING.

OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR
PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE
NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 341 PM CDT MON JUL 8 2013

THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS.
OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED
THIS AFTERNOON THROUGH EARLY EVENING...BUT TOUGH TO PINPOINT FAVORED
AREA FOR DEVELOPMENT AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED
WINDS WILL BE POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS.
ALTHOUGH THESE SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO
UNCERTAIN IN TIMING TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS
SHOULD ANTICIPATE MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO
EAST ACROSS THE STATE AFTER 02Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM...AJ
AVIATION...RPK
Hazardous weather outlook, Jul 8, 1:29 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT MON JUL 8 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW
THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH
DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT.

MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM
MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED
THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS.
LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG
AND NORTH OF HIGHWAY 200.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY
AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE
ALSO POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH
OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200.

RP KINNEY/AJ

The radar

The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, McKenzie

When
July 8, 4:55 PM MST to 5:00 PM MST
Where
McKenzie County, 16.59 mi S of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.610, -104.020

Thunderstorm Wind, McKenzie

When
July 8, 4:55 PM MST to 5:00 PM MST
Where
McKenzie County, 16.59 mi S of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.610, -104.020

Large hail accompanied the strong winds.

Hail, McKenzie

When
July 8, 5:15 PM MST to 5:20 PM MST
Where
McKenzie County, 20.73 mi S of East Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.550, -103.830

Thunderstorm Wind, Golden Valley

When
July 8, 5:30 PM MST to 5:40 PM MST
Where
Golden Valley County, Beach
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.920, -104.000

Very heavy rain accompanied the strong winds.

Hail, McKenzie

When
July 8, 5:37 PM MST to 5:47 PM MST
Where
McKenzie County, 13.82 mi S of Watford City
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
47.600, -103.280

Thunderstorm Wind, McKenzie

When
July 8, 5:55 PM MST to 6:05 PM MST
Where
McKenzie County, 0.69 mi S of Grassy Butte
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.390, -103.250

No damage was reported with these very strong winds.

Thunderstorm Wind, Billings

When
July 8, 6:00 PM MST to 6:05 PM MST
Where
Billings County, 9.92 mi NNE of Fairfield
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
47.310, -103.130

Thunderstorm Wind, Billings

When
July 8, 6:00 PM MST to 6:10 PM MST
Where
Billings County, 9.53 mi NE of Fairfield
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
47.280, -103.080

Severe thunderstorm winds flipped over a calf shelter, blew down several power poles, and rolled hay bales through fencing.

Funnel Cloud, Billings

When
July 8, 6:05 PM MST to 6:08 PM MST
Where
Billings County, 5.46 mi NE of Fairfield
Reported by
Trained Spotter
Coordinates
47.230, -103.130

A brief funnel cloud was reported.

Thunderstorm Wind, Golden Valley

When
July 8, 6:30 PM MST to 6:40 PM MST
Where
Golden Valley County, 9.77 mi SE of Golva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.650, -103.810

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Dunn

When
July 8, 6:35 PM MST to 6:45 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
74 kt (85 mph) estimated gust
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
47.370, -102.750

There were multiple reports of up to eight inch in diameter trees snapped around Killdeer. A hanger at the Killdeer airport was destroyed, with several planes damaged or destroyed.

Hail, Slope

When
July 8, 6:45 PM MST to 6:50 PM MST
Where
Slope County, 19.35 mi WNW of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.560, -103.710

Thunderstorm Wind, Dunn

When
July 8, 6:50 PM MST to 7:00 PM MST
Where
Dunn County, 6.27 mi ENE of Emerson
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
47.220, -102.530

The strong winds caused tree damage.

Thunderstorm Wind, Dunn

When
July 8, 6:53 PM MST to 7:04 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
State Official
Coordinates
47.350, -102.340

Severe thunderstorm winds tipped over campers, took power lines down, and ripped siding from several homes in Halliday.

Thunderstorm Wind, Dunn

When
July 8, 7:05 PM MST to 7:15 PM MST
Where
Dunn County, 1.67 mi NE of Halliday
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.370, -102.310

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Morton

When
July 8, 8:25 PM CST to 8:35 PM CST
Where
Morton County, Glen Ullin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Gust front severe winds.

Thunderstorm Wind, Morton

When
July 8, 8:29 PM CST to 8:39 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.900, -102.050

Gust front severe winds.

Thunderstorm Wind, Morton

When
July 8, 8:30 PM CST to 8:40 PM CST
Where
Morton County, Glen Ullin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Gust front severe winds.

Thunderstorm Wind, Mercer

When
July 8, 8:35 PM CST to 8:45 PM CST
Where
Mercer County, 2.44 mi ESE of Hazen
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.580

Thunderstorm Wind, Morton

When
July 8, 8:35 PM CST to 8:45 PM CST
Where
Morton County, 4.25 mi E of Hebron
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.900, -101.940

Gust front severe winds.

Thunderstorm Wind, Mercer

When
July 8, 8:55 PM CST to 8:59 PM CST
Where
Mercer County, Stanton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.320, -101.380

Tree 18 inches in diameter knocked over.

Thunderstorm Wind, Mercer

When
July 8, 8:55 PM CST to 8:59 PM CST
Where
Mercer County, 2.44 mi ESE of Hazen
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.580

Thunderstorm Wind, Mercer

When
July 8, 8:56 PM CST to 9:05 PM CST
Where
Mercer County, 1.16 mi SE of Pick City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.510, -101.450

A strong thunderstorm wind gust was reported.

Thunderstorm Wind, McLean

When
July 8, 9:14 PM CST to 9:20 PM CST
Where
McLean County, 1.96 mi NE of Garrison Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.650, -101.350

Heavy rain accompanied the strong winds.

Thunderstorm Wind, McLean

When
July 8, 9:15 PM CST to 9:20 PM CST
Where
McLean County, 0.93 mi W of Garrison
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.440

Thunderstorm Wind, Burleigh

When
July 8, 9:40 PM CST to 9:50 PM CST
Where
Burleigh County, 2.34 mi NE of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.820, -100.730

Strong winds reduced visibilities to less than one mile along north Bismarck Expressway.

Thunderstorm Wind, Foster

When
July 8, 11:35 PM CST to 11:45 PM CST
Where
Foster County, Carrington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Foster

When
July 8, 11:44 PM CST to 11:51 PM CST
Where
Foster County, Carrington Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.450, -99.150

Thunderstorm Wind, Foster

When
July 8, 11:45 PM CST to 11:50 PM CST
Where
Foster County, Carrington
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
47.450, -99.130

Strong winds blew down several trees in Carrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459616, 459617, 459619, 459618, 459620, 459621, 459622, 459623, 459624, 459625, 459627, 459626, 459631, 459632, 459634, 459639, 459640, 459642, 459635, 459643, 459636, 459637, 459638, 459644, 459646, 459647, 459648, 459650, 459651.